MAGENT

PHQ-9 score: how the total is added up (Kroenke 2001)

The PHQ-9 score is the sum of nine questionnaire items, each answered on a 0 to 3 scale for how often a problem came up. The total runs from 0 to 27. Magent's calculator takes the nine item points as numbers you've already assigned, adds them, and returns the total with the severity band Kroenke and colleagues described in 2001.

Not a medical device. Not a diagnosis or dosing recommendation.

Use this calculator via API

What is the PHQ-9 score?

The PHQ-9 is a nine-item questionnaire about mood and related problems. For each item the person answering picks how often it applied: not at all, several days, more than half the days, or nearly every day. Those answers are worth 0, 1, 2 and 3.

The score is a plain total. No item is weighted more than another, and the calculator doesn't read or interpret any of them. It sums what it's given.

This page uses short item labels. It doesn't reproduce the questionnaire, and the form itself should be used as published.

The PHQ-9 formula

PHQ-9 total = sum of the nine item points

each item: 0, 1, 2 or 3
lowest total 0, highest total 27

Exact expression the calculator uses:

PHQ-9 = anhedonia + depressed + sleep + energy + appetite + failure + concentration + psychomotor + self_harm; each caller-assigned 0-3; max 27

Inputs

InputItem labelPoints
anhedoniaItem 1: interest or pleasure0 to 3
depressedItem 2: low mood0 to 3
sleepItem 3: sleep0 to 3
energyItem 4: tiredness or energy0 to 3
appetiteItem 5: appetite0 to 3
failureItem 6: feeling bad about oneself0 to 3
concentrationItem 7: concentration0 to 3
psychomotorItem 8: moving or speaking slowly, or restlessness0 to 3
self_harmItem 9: thoughts of self-harm0 to 3

All nine are required whole numbers. A value outside 0 to 3 returns an error.

How the calculation works

  1. Collect the nine item points. Each is 0, 1, 2 or 3, as answered on the form.
  2. Add them. The total is between 0 and 27.
  3. Read the band. Kroenke 2001 used cut points at 5, 10, 15 and 20, giving these bands:
TotalBand returned
0 to 4none_minimal
5 to 9mild
10 to 14moderate
15 to 19moderately_severe
20 to 27severe

The response also carries screen_ge_10, which is true when the total is 10 or more.

Item 9. Item 9 is scored 0 to 3 and added to the total exactly like the other eight. Magent doesn't flag it, raise an alert for it or interpret it, and the total doesn't show what item 9 was on its own. The PHQ-9 total isn't a suicide-risk assessment.

Worked examples

These use Magent's own expected values for the calculator. In all three, items 6 to 9 are 0.

Example 1: five items at 1

  1. Items 1 to 5 are each 1; items 6 to 9 are 0.
  2. 1 + 1 + 1 + 1 + 1 = 5.
  3. PHQ-9 total 5, in the mild band; screen_ge_10 is false.

Example 2: five items at 2

  1. Items 1 to 5 are each 2; items 6 to 9 are 0.
  2. 2 + 2 + 2 + 2 + 2 = 10.
  3. PHQ-9 total 10. A total of exactly 10 is in the moderate band, and screen_ge_10 is true.

Example 3: five items at 3

  1. Items 1 to 5 are each 3; items 6 to 9 are 0.
  2. 3 + 3 + 3 + 3 + 3 = 15.
  3. PHQ-9 total 15, in the moderately_severe band.

History of the PHQ-9

Kurt Kroenke, Robert Spitzer and Janet Williams reported the PHQ-9 in the Journal of General Internal Medicine in 2001, in "The PHQ-9: validity of a brief depression severity measure". The calculator's bands follow the 5, 10, 15 and 20 cut points from that paper.

When it's used

When someone has filled in the nine items and a total is needed, for example to record a score in a clinic note or to follow the same person's totals over time.

Where it's used

Primary care, mental health services, hospital clinics and research studies.

Who uses it

Family doctors, psychiatrists, psychologists, nurses and researchers. The calculator adds the item points and attaches the band.

Limits of the calculation

  • It sums answers. It doesn't check whether the form was completed correctly or by the right person.
  • The band is a label from the 2001 paper. It isn't a clinical finding, and the calculator doesn't identify depression or any other condition.
  • Item 9 isn't singled out. The total can't be used to judge risk of self-harm.
  • A total reflects the answers on one occasion; it can change.
  • This page doesn't say what a score means for a particular person.

Clinical decisions belong to a qualified clinician who knows the patient.

  • CAGE is a four-question screen about alcohol, not mood.
  • SCOFF counts five yes/no answers about eating.

Glossary

  • Item: one question on the form, scored 0 to 3.
  • Anhedonia: loss of interest or pleasure.
  • Psychomotor: relating to movement and speech, here slowed or restless.
  • Cut point: a total at which the band changes.

Common mistakes

  • Leaving an item blank. All nine are needed; the calculator won't fill gaps.
  • Scoring answers 1 to 4. The scale is 0 to 3.
  • Reading the total as a verdict. The band is descriptive.
  • Overlooking item 9 because the total is low. The total doesn't show the item 9 answer.

Source

Kroenke K, et al. The PHQ-9: validity of a brief depression severity measure. J Gen Intern Med. 2001;16(9):606-613. DOI: 10.1046/j.1525-1497.2001.016009606.x. PMID: 11556941

Frequently asked questions

How is the PHQ-9 score calculated?

Add the nine item points, each 0 to 3. The total is 0 to 27.

What PHQ-9 total is moderate?

In the Kroenke 2001 bands, 10 to 14 is moderate, 15 to 19 moderately_severe and 20 to 27 severe.

Does the calculator look at item 9 separately?

No. Item 9 is added like the others, with no separate flag or interpretation. The total isn't a suicide-risk assessment.

What does screen_ge_10 mean?

It's true when the total is 10 or more, the threshold Kroenke 2001 reported for the score.

Can I enter the answers as words?

No. Enter each item as its point value, 0 to 3.